Sexual Side Effects of Parkinson’s Disease

Parkinson’s disease causes sexual symptoms, some of which affect men and women differently. Also, Parkinson’s medications can cause side effects that affect libido; some medications increase it, while others decrease it.

Parkinson’s disease and male libido

Men with Parkinson’s disease may have difficulty getting/maintaining an erection or ejaculating during sex.

Dysfunction of the autonomic nervous system may be one of the causes of erectile dysfunction in men with PD. Erectile dysfunction in Parkinson’s disease may also be directly related to low levels of dopamine in the brain.

Other common diseases associated with aging, such as diabetes, high blood pressure and high cholesterol, can also contribute to erectile dysfunction.

Sildenafil can sometimes help treat erectile dysfunction. Testosterone replacement therapy may also help with erections and desire.

Parkinson’s disease and female libido

Common sexual problems in women with Parkinson’s disease include loss of lubrication and involuntary urination during intercourse. Sex can be uncomfortable due to lack of lubrication and desire.

For women with PD who have experienced menopause, decreased sexual interest may be due to both menopause and PD. Hormone replacement therapy may help with the physical effects of menopause.

READ ALSO:  Conditions that can cause stroke-like symptoms

Another benefit is that this therapy can help keep bones strong and flexible. However, never take any hormone supplements without first consulting your healthcare provider.

Sexual Effects of Parkinson’s Drugs

At times, a person with PD experiences a dramatic increase in sexual interest and activity. Some people sometimes have more difficulty controlling their impulses when the dose of certain PD medications is too high.

These impulse control disorders can involve things like excessive spending and gambling, or they can involve too much interest in sexual activity. It is important for PD patients to be aware of this and have their healthcare provider adjust their medications at the first signs of these problems.

The drugs most commonly associated with impulse control problems are dopamine agonists, not levodopa. The good news is that impulse control problems appear to be “dose-dependent,” meaning that when you reduce the amount of medication you take, the unwanted behavior goes away.

Never stop any medication or lower your dose without your healthcare provider’s consent.

Strategies to Improve Sexual Health

These challenges naturally worry anyone with PD. Your first step should be to talk openly and honestly with your healthcare provider about your experience. Remember, these problems are not uncommon in people with Parkinson’s, and your doctor can help you.

READ ALSO:  10 tips for staying independent with dementia

In particular, ask your healthcare provider to:

  • Determine the root cause of the problem. If it is related to depression, treat depression; if it is related to decreased sex hormones, ask your healthcare provider about hormone replacement therapy, etc.
  • Check your medicines. Sometimes the underlying problem is the dose of PD medication you are taking. Consult your PD doctor to adjust dosage.

There are also steps you can take yourself that may help:

  • Exercise as vigorously as possible, as it can improve physical strength, libido, and mobility.
  • Seek physical therapy to improve mobility.
  • Try cognitive behavioral therapy and psychotherapy, which may help you talk through worry, fear, and loss. Getting rid of these negative emotions may allow you to enjoy moments with your partner more fully.
  • Consider taking a massage session with your partner to find new ways to maintain intimacy as you battle sexual dysfunction.
  • Talk to your partner about what you are going through. Understanding begins with open dialogue.
READ ALSO:  Stroke Recovery and Rehabilitation

Frequently Asked Questions

  • What are the side effects of Parkinson’s drugs?

    Side effects of Parkinson’s drugs vary with each drug. Levodopa can cause side effects such as nausea, fatigue, and orthostatic hypotension (a drop in blood pressure after standing). A different class of drugs called dopamine agonists, including pramipexole (Mirapex) and ropinirole (Requip), are often associated with impulse control and hypersexuality.

  • Which Parkinson’s drug causes hypersexuality?

    Dopamine agonists (DAs) are Parkinson’s drugs that can cause hypersexuality. The term hypersexuality refers to a higher level of sexual arousal, interest, and behavior than a person has experienced before, and causing enough trouble to disrupt a person’s life and the lives of those around them. Hypersexuality is considered a rare side effect of DA use for Parkinson’s disease, accounting for only 3.5% of total users.

  • What are the symptoms of Parkinson’s disease?

    Symptoms of Parkinson’s disease vary from person to person, but many people experience tremors, slowed movements, stiffness, reduced blinking frequency, dry skin that can lead to a loose scalp, trouble sleeping, and apathy.